What a parent really wants from a consultant psychiatrist is reassurance, something like, “Oh, your child is not ill at all. He just needs rest and he will be right as rain.” What you actually get is a diagnosis. Your child has Bipolar …” something or other. You don’t know what any of this means, you can’t remember what the doctors have said, something about mood swings … My teenager has always had mood swings, generally when he couldn’t find a subject to draw or paint. They didn’t bother us much then, so what has gone wrong now?
Medication was prescribed for Bipolar Syndrome and my son became calmer, but very sleepy most of the time. But, at some point, he happened to mention Jesus Christ at a meeting. Whether he thought he had heard him speaking to him, or whether he thought he was actually Jesus, I am not altogether clear, but the diagnosis was suddenly changed to Schizophrenia! I will always have trouble spelling that word, but, as it is part of the family, I should be used to it by now.
Schizophrenia, as a diagnosis, didn’t go down at all well with any of us. My son was even more distraught than he was when he thought he had Bipolar! I spent many long hours explaining to him that he was on the very edge of it, and for all practical purposes, he hardly had any of the symptoms. Sometimes this calmed him, but he still worried more about the diagnosis than about the illness. I found that playing down the diagnosis helped finally and now we hardly ever talk about it. I wish it had another name, ‘though, because it has such a stigma and causes so much added distress.
Meanwhile, the days went by and we could visit our child in the unit for adults as often as we wished. We weren’t allowed to take him out, but sat with him in the communal lounge or in his bedroom. There was never much to do in the unit, so we brought in little gifts and a diary, in which he drew doodles of horrific characters.
We had great admiration for the staff, who were able to cope with most situations, but it was generally quite peaceful in the unit when we visited. There were a few characters with quirky mannerisms, which may have been caused by so-called “dirty”medication, which refers to the old-style drugs. The newer medication has fewer such side-effects.
I became quite at home in the unit, and when it came time for my son to move on to a place in a special school, I was sorry to leave the older, long-term residents behind.